Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 241, NWS Bismarck, ND

August 15, 2016McLean County, Ward County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 15, 2016, 3:57 PM CDT for McLean County, Ward County, North Dakota. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2016, 3:57 PM CDT (20:57 UTC)
Expired
Aug 15, 2016, 5:00 PM CDT
In force
63 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties McLean County, ND, Ward County, ND

The radar

The Minot AFB radar (KMBX), 81 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 4:00 PM CDTHAIL 0.752 Se Makoti, ND6 ROUNDS OF HAIL FROM 400 PM TIL 430 PM. HAIL AND HEAVY RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2016-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2016-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-379 J/kg
Mixed-layer LCL
1489 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

898 
WUUS53 KBIS 152057
SVRBIS
NDC055-101-152200-
/O.NEW.KBIS.SV.W.0241.160815T2057Z-160815T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
357 PM CDT MON AUG 15 2016

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  SOUTH CENTRAL WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA...

* UNTIL 500 PM CDT

* AT 357 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MAKOTI...OR
  24 MILES NORTHWEST OF GARRISON...MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  RYDER AROUND 405 PM CDT. 
  DOUGLAS AROUND 425 PM CDT. 
  MAX AROUND 445 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4801 10141 4779 10121 4773 10161 4785 10190
      4785 10188 4786 10187 4796 10187 4805 10182
TIME...MOT...LOC 2057Z 291DEG 25KT 4794 10175 

HAIL...1.25IN
WIND...60MPH
 
$$

SIMOSKO
4 follow-up statements
721 
WWUS53 KBIS 152111
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
411 PM CDT MON AUG 15 2016

NDC055-101-152200-
/O.CON.KBIS.SV.W.0241.000000T0000Z-160815T2200Z/
MCLEAN ND-WARD ND-
411 PM CDT MON AUG 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTH CENTRAL MCLEAN AND SOUTH CENTRAL WARD COUNTIES...

AT 410 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER RYDER...OR 19
MILES NORTHWEST OF GARRISON...MOVING EAST AT 30 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE STORM WILL BE NEAR...
  RICE LAKE AROUND 415 PM CDT. 
  DOUGLAS AROUND 425 PM CDT. 
  MAX AROUND 445 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4801 10141 4779 10121 4773 10161 4785 10190
      4785 10188 4786 10187 4796 10187 4803 10177
TIME...MOT...LOC 2110Z 291DEG 25KT 4791 10162 

HAIL...1.00IN
WIND...<50MPH
 
$$

SIMOSKO
823 
WWUS53 KBIS 152125
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
425 PM CDT MON AUG 15 2016

NDC055-101-152200-
/O.CON.KBIS.SV.W.0241.000000T0000Z-160815T2200Z/
MCLEAN ND-WARD ND-
425 PM CDT MON AUG 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTH CENTRAL MCLEAN AND SOUTH CENTRAL WARD COUNTIES...

AT 424 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER DOUGLAS...OR
16 MILES NORTH OF GARRISON...MOVING SOUTHEAST AT 20 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE STORM WILL BE NEAR...
  DOUGLAS AROUND 430 PM CDT. 
  MAX AROUND 500 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4801 10141 4779 10121 4773 10161 4785 10187
      4785 10188 4786 10187 4793 10182 4802 10167
TIME...MOT...LOC 2124Z 302DEG 16KT 4787 10153 

HAIL...1.00IN
WIND...<50MPH
 
$$

SIMOSKO
119 
WWUS53 KBIS 152138
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
438 PM CDT MON AUG 15 2016

NDC055-101-152200-
/O.CON.KBIS.SV.W.0241.000000T0000Z-160815T2200Z/
MCLEAN ND-WARD ND-
438 PM CDT MON AUG 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTH CENTRAL MCLEAN AND SOUTH CENTRAL WARD COUNTIES...

AT 438 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MAX...OR 12
MILES NORTH OF GARRISON...MOVING EAST AT 30 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE STORM WILL BE NEAR...
  MAX AROUND 450 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4801 10141 4779 10121 4773 10161 4785 10178
      4791 10179 4800 10165
TIME...MOT...LOC 2138Z 290DEG 25KT 4783 10139 

HAIL...1.00IN
WIND...<50MPH
 
$$

SIMOSKO
957 
WWUS53 KBIS 152150
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
450 PM CDT MON AUG 15 2016

NDC055-101-152200-
/O.EXP.KBIS.SV.W.0241.000000T0000Z-160815T2200Z/
MCLEAN ND-WARD ND-
450 PM CDT MON AUG 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MCLEAN AND SOUTH
CENTRAL WARD COUNTIES WILL EXPIRE AT 500 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4801 10141 4779 10121 4773 10161 4785 10178
      4791 10179 4800 10165
TIME...MOT...LOC 2146Z 291DEG 25KT 4783 10139 

$$

SIMOSKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:53 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 15, 2:53 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
253 PM CDT MON AUG 15 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 252 PM CDT Mon Aug 15 2016

The threat for thunderstorms will highlight portions of the short
term period this afternoon and tonight.

BUFKIT soundings show sufficient cape but limited sheer for deep and
sustained convection this afternoon. A weak trough of low pressure
moving through northwest North Dakota is expected to be the focus
for thunderstorms...of which some will have some small hail and
gusty winds and one or two may grow to severe limits late this
afternoon and evening across central North Dakota.

Tonight the CAM (convective allowing) models such as teh HRRR track
this convection east as a line of storms into the james river
valley and diminishing them after midnight.

By Tuesday more stable air behind the trough as well as a building
short wave ridge aloft will suppress convection and bring mainly
sunny skies and warm temperatures into the 80s.

.LONG TERM...(Tuesday night through Monday)
Issued at 252 PM CDT Mon Aug 15 2016

A somewhat progressive h500 flow continues in the extended with
tuesday night and wednesday in weakly anticyclonic flow
aloft over the northern plains keeping the forecast dry but warm.

Thursday and Friday will be more active as an h500 low becomes
positioned from hudson Bay to Montana bringing shortwave energy
through the region. By then a surface cold front will become the
focus for thunderstorms as it moves from western into central North
Dakota by Thursday afternoon. By then BUFKIT NAM/GFS soundings show
sufficient cape and shear for strong and deep convection resulting
in possibly severe thunderstorms thursday afternoon and evening.

The cold front will then usher in much cooler and dryer air with
highs friday through sunday expected to be in the 60s north to the
70s south. The chance for precipitation will be low during this
period as well.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 252 PM CDT Mon Aug 15 2016

A vcts has been carried at the KMOT/KDIK/KBIS/KJMS terminals this
afternoon into early tonight. However the vcts at KJMS is delayed
from until 03z through 08z Tuesday. Expect vfr cigs/vsbys this taf
period. Winds shifting to the northwest and under 10kt at all
terminals.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...WAA
LONG TERM...WAA
AVIATION...KS
Hazardous weather outlook, Aug 15, 3:01 PM CDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
301 PM CDT MON AUG 15 2016

NDZ002>005-010>013-019>023-025-034>037-042-045>048-050-051-162015-
BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-
MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-
STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
301 PM CDT MON AUG 15 2016 /201 PM MDT MON AUG 15 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT
WITH ISOLATED SEVERE THUNDERSTORMS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE THUNDERSTORMS ARE FORECAST WEDNESDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001-009-017-018-031>033-040-041-043-044-162015-
DIVIDE-WILLIAMS-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-
HETTINGER-BOWMAN-ADAMS-
301 PM CDT MON AUG 15 2016 /201 PM MDT MON AUG 15 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON INTO
TONIGHT. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE THUNDERSTORMS ARE FORECAST WEDNESDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WAA

In the hours before

Special weather statement, Aug 15, 2:54 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
254 PM CDT MON AUG 15 2016

NDZ017-152030-
MCKENZIE-
254 PM CDT MON AUG 15 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL MCKENZIE COUNTY
UNTIL 330 PM CDT...

AT 254 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
ARNEGARD...OR 11 MILES NORTHWEST OF WATFORD CITY...MOVING EAST AT 30
MPH.

WIND GUSTS TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WATFORD CITY...ARNEGARD AND RAWSON.

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4783 10362 4801 10354 4795 10317 4770 10332
TIME...MOT...LOC 1954Z 287DEG 24KT 4790 10349

SIMOSKO
Local storm report, Aug 15, 3:35 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
335 PM CDT MON AUG 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             BERTHOLD                48.31N 101.74W
08/15/2016  E0.75 INCH       WARD               ND   PUBLIC

            REPORT RELAYED BY MEDIA.

&&

AYD
Special weather statement, Aug 15, 3:41 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
341 PM CDT MON AUG 15 2016

NDZ011-152115-
WARD-
341 PM CDT MON AUG 15 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL WARD COUNTY
UNTIL 415 PM CDT...

AT 341 PM CDT...STRONG THUNDERSTORMS WERE CLUSTERED NEAR DES
LACS...OR 16 MILES WEST OF MINOT...MOVING EAST AT 30 MPH.

WIND GUSTS TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
BURLINGTON...BERTHOLD...DES LACS AND FOXHOLM.

LAT...LON 4824 10180 4839 10168 4836 10131 4813 10146
TIME...MOT...LOC 2041Z 283DEG 25KT 4830 10164

SIMOSKO
Special weather statement, Aug 15, 3:56 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
356 PM CDT MON AUG 15 2016

NDZ018-019-152130-
MERCER ND-DUNN ND-
356 PM CDT MON AUG 15 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MERCER AND
SOUTHEASTERN DUNN COUNTIES UNTIL 430 PM CDT/330 PM MDT/...

AT 355 PM CDT/255 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 6 MILES EAST OF MARSHALL...OR 21 MILES SOUTHWEST OF
BEULAH...MOVING SOUTHEAST AT 25 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN MERCER
AND SOUTHEASTERN DUNN COUNTIES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4701 10215 4701 10224 4707 10235 4723 10224
      4715 10186 4698 10199 4698 10214
TIME...MOT...LOC 2055Z 295DEG 20KT 4712 10220

ABELING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 9:35 PM CDTSpecial Weather StatementBISBowman25 min
Aug 14, 9:58 PM CDTSpecial Weather StatementBISBowman32 min
Aug 14, 9:59 PM CDTSpecial Weather StatementBISBowman31 min
Aug 14, 11:01 PM CDTSpecial Weather StatementBISSlope29 min
Aug 15, 2:21 PM CDTSevere Thunderstorm WarningBISMountrail35 min
Aug 15, 2:54 PM CDTSpecial Weather StatementBISMcKenzie36 min
Aug 15, 3:41 PM CDTSpecial Weather StatementBISWard34 min
Aug 15, 3:56 PM CDTSpecial Weather StatementBISMercer34 min
Aug 15, 5:44 PM CDTSpecial Weather StatementBISMercer31 min
Aug 15, 6:36 PM CDTSpecial Weather StatementBISRolette24 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.